Colorado, 2013

Damaging Winds in Colorado, July 7, 2013

July 7, 2013 · NWS PUB · 2 events in 1 county or zone

Severe storms generated wind gusts nearing 70 mph across northern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms generated wind gusts nearing 70 mph across northern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 1:39 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 7, 1:39 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT SUN JUL 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 236 PM MDT SUN JUL 7 2013

...EARLY MONSOON WEAKENS A BIT MONDAY...

CONVECTION HAS FIRED ON CUE THIS AFTERNOON...WITH THUNDERSTORMS
POPPING OVER THE MOUNTAINS AND THEN MIGRATING NORTHEASTWARD ONTO THE
ADJACENT VALLEYS AND PLAINS.  PRECIPITABLE WATER VALUES ARE ABOUT
THE SAME OR A BIT HIGHER THAN YESTERDAYS VALUES...RANGING FROM A
LITTLE OVER AN INCH ACROSS THE SOUTHEAST TIP OF BACA COUNTY TO
PROBABLY 8 TENTHS OF AN INCH ACROSS THE NORTHWEST TIP OF LAKE
COUNTY.  THESE AMOUNTS ARE ADEQUATE FOR ANOTHER ROUND OF LOCALLY
HEAVY RAIN SHOWERS...POTENTIALLY HAZARDOUS FOR AREA BURN SCARS AND
MOSTLY JUST BENEFICIAL ELSEWHERE.  THREAT WILL LINGER INTO THE
EVENING AGAIN BEFORE DISSIPATING NOCTURNALLY.  THE PRIMARY HAZARD
POTENTIAL FROM STORMS TODAY WILL BE FLASH FLOODING AND DEBRIS FLOWS
IN AN NEAR AREA BURN SCARS...AS WELL AS LIGHTNING...ERRATIC WIND
GUSTS TO AROUND 50 MPH AND LOCAL SMALL HAIL.

FOR MONDAY...SATELLITE AND MODEL DATA SUGGEST THAT A BIT OF DRIER
AIR WILL MIGRATE INTO THE REGION FROM THE WEST AROUND THE BIG UPPER
HIGH OVER NEW MEXICO.  THIS SHOULD HAVE THE EFFECT OF WEAKENING THE
MONSOON.  OVERALL THUNDERSTORM COVERAGE AND HEAVY RAIN POTENTIAL
SHOULD DECREASE.  SO...WILL CUT BACK ON PRECIP COVERAGE AND BOOST
TEMPERATURES A BIT TO REFLECT THIS THINKING. LW

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 236 PM MDT SUN JUL 7 2013

VERY LITTLE CHANGE IN THE FORECAST FOR THIS WEEK. THE UPPER HIGH
WILL REMAIN GENERALLY CENTERED OVER THE 4 CORNERS REGION...AND
MOISTURE MOVING NWD UNDER THE HIGH WILL KEEP THE THREAT OF STORMS
GOING ON A DIURNAL CYCLE...WITH GREATEST COVERAGE OVER THE MTS.

MAIN CHANGE MADE WAS TO THE EARLY PART OF THE FORECAST. HAVE REDUCED
POPS MON NIGHT...AS THE NAM SHOWS ONLY ISOLD CONVECTION QUICKLY
ENDING AFTER SUNSET...AS FAIRLY DRY AIR MOVES IN FROM THE WEST.
TUESDAY LOOKS TO BE THE WARMEST AND DRIEST DAY...WITH TEMPS LIKELY
HITTING 100 DEGREES OR MORE FOR PORTIONS OF THE PLAINS. A WEAK FRONT
ASSOCIATED WITH A SHORTWAVE MOVING INTO THE NRN PLAINS WILL ARRIVE MID
TO LATE AFTERNOON...AND COULD KICK OFF A FEW STORMS TUE EVENING.
LIGHT UPSLOPE WILL PERSIST ON WEDNESDAY...KNOCKING TEMPS BACK TO
THE LOWER TO MID 90S FOR THE PLAINS...AND INTRODUCING A GOOD CHANCE
OF STORMS WED AFTERNOON AND EVE.

THURSDAY THROUGH NEXT WEEKEND...MONSOONAL FLOW RETURNS OVER THE
DESERT SW...AS THE UPPER HIGH REMAINS PARKED OVER THE 4 CORNERS.
THIS WILL GIVE THE CENTRAL MTS A CONTINUED THREAT OF AFTERNOON AND
EVENING STORMS...SOME OF WHICH COULD PRODUCE SOME LOCALLY HEAVY
RAINFALL. OUT EAST...STORMS WILL BE MORE ISOLD...AND AFTERNOON HIGHS
COULD AGAIN BE IN THE UPPER 90S TO NR 100...ESPECIALLY FRI AND SAT.
TEMPS FOR THE PLAINS WILL BE DEPENDENT ON HOW QUICKLY AND TO WHAT EXTENT
STORMS CAN MOVE OFF THE MTS. HAVE STAYED CLOSE TO ENSEMBLE GUIDANCE
FOR THE EXTENDED. THERE IS SOME HINT OF AN UPPER LOW RETURNING TO
OUR AREA BY LATE IN THE WEEKEND OR EARLY NEXT WEEK....WHICH COULD
BRING COOLER AND MORE UNSETLTLED CONDITIONS. ROSE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 236 PM MDT SUN JUL 7 2013

GENERALLY VFR AT KALS...KCOS AND KPUB TAF SITES THROUGH
MONDAY...ALTHOUGH ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL
BE CAPABLE OF IMPACTING THE TAF SITES AT TIMES...ESPECIALLY DURING
THE AFTERNOON AND EARLY EVENING HOURS. PRIMARY THREATS WITH STORM
ACTIVITY INCLUDE LIGHTNING...ERRATIC WIND GUSTS TO AROUND 50
MPH...LOCALLY HEAVY RAIN AND SMALL HAIL. PEAK STORM INTENSITIES
SHOULD OCCUR 18Z-00Z FOR THE MOUNTAINS...AND 20Z-02Z FOR THE
PLAINS. THE MONSOON WILL WEAKEN A BIT ON MONDAY AS DRIER AIR MOVES
IN FROM THE WEST. THIS WILL DECREASE THE OVERALL
THUNDERSTORM/HEAVY RAIN POTENTIAL FOR MONDAY...BUT INCREASE THE
CONVECTIVE HIGH WIND THREAT. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...ROSE
AVIATION...LW
Hazardous weather outlook, Jul 7, 10:55 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SUN JUL 7 2013

COZ058>089-093>099-081800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1155 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
SOUTHERN COLORADO THIS AFTERNOON AND EVENING. PRIMARY STORM
THREATS ARE EXPECTED TO BE LIGHTNING...HEAVY RAIN...WIND GUSTS TO
AROUND 50 MPH AND LOCAL SMALL HAIL.

ANY INTENSE BURSTS OF HEAVY RAIN OVER BURN SCAR AREAS WILL POSE
A RISK OF FLASH FLOODING AND DEBRIS FLOWS. IF YOU WILL BE IN OR
NEAR A BURN SCAR...PLEASE REMAIN ALERT TO THE WEATHER. HAVE A
PLANNED ESCAPE ROUTE TO HIGHER GROUND AND BE PREPARED TO EVACUATE
ON SHORT NOTICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL DIMINISH MONDAY AND TUESDAY...LEADING TO WEAKER AND
MORE ISOLATED THUNDERSTORMS OVER THE AREA. LIGHTNING AND WIND
GUSTS TO 50 MPH WILL STILL BE POSSIBLE WITH ANY STORMS BOTH
DAYS...THOUGH THE THREAT OF HEAVY RAIN WILL BE LESS. A WEAK COLD
FRONT WILL THEN BRING SOME DEEPER MOISTURE BACK TO THE EASTERN
MOUNTAINS AND PLAINS WEDNESDAY...BRIEFLY INCREASING THE COVERAGE
AND INTENSITY OF STORMS AFFECTING THE EASTERN HALF OF THE AREA.
THIS WILL INCREASE THE RISK OF HEAVY RAIN AND RAISE THE THREAT OF
FLASH FLOODING ON AREA BURN SCARS. FROM THURSDAY INTO NEXT
WEEKEND...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE EACH DAY...MOSTLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH THIS EVENING...ESPECIALLY IN AND NEAR AREA BURN
SCARS.

50/50

In the hours before

Special weather statement, Jul 7, 2:14 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT SUN JUL 7 2013

COZ081-084-085-072315-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
314 PM MDT SUN JUL 7 2013

A LINE OF SHOWERS AND THUNDERSTORMS WILL TRACK EAST ACROSS THE
WALDO CANYON BURN SCAR THROUGH 430 PM MDT.  THESE SHOWERS ARE
IN THE DEVELOPING STAGES. IT IS UNKNOWN AT THIS TIME HOW MUCH
RAIN THEY WILL PRODUCE. PLEASE STAY TUNED FOR UPDATES AS THIS
STORM DEVELOPS. A FLOOD ADVISORY OR FLASH FLOOD WARNING MAY BE
NEEDED ON SHORT NOTICE.
Special weather statement, Jul 7, 3:33 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT SUN JUL 7 2013

COZ081-084>086-072300-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-TELLER
COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000
FT-
433 PM MDT SUN JUL 7 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...MIDWAY...SOUTHEASTERN COLORADO SPRINGS.
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PEYTON TO 5 MILES
SOUTHWEST OF SECURITY...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  EXTREME SOUTHEASTERN COLORADO SPRINGS.
  FOUNTAIN.
  CALHAN.
  SCHRIEVER AFB.
  ELLICOTT.
  MIDWAY.
  YODER.
  TRUCKTON.
  RUSH.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.
STRONG GUSTY WINDS WILL PRECEDE THIS LINE OF SHOWERS AND
THUNDERSTORMS AND COULD PICK UP AREAS OF DUST WHERE THE GROUND IS
DRY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 7, 3:51 PM MST
Where
El Paso County, 5.91 mi E of Falcon
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.930, -104.510

Thunderstorm Wind, El Paso

When
July 7, 3:53 PM MST
Where
El Paso County, 6.91 mi S of Peyton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.930, -104.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467125, 467126.